Printer Friendly

Inappropriate use of fluoroquinolone (Levofloxacin/Tavanic) resulting in partial Achilles tendon rupture complicated by deep venous thrombosis.

Fluoroquinolone (FQ)-associated Achilles tendon (AT) rupture or damage has been well described in the literature. (1), (2) It is said to occur in 0.02-0.4% of the normal population. (1) However, there are several conditions that prescribers should be aware of where rupture may occur more frequently and where FQs should, if possible, be avoided. This case presentation illustrates the point and conveys several other important messages.

Case report

A fit 70-year-old man presented with pain and swelling of his right ankle, which followed minor trauma sustained while exercising at gym. Over several days the swelling extended. His general practitioner diagnosed cellulitis and prescribed Levofloxacin (LF) 500 mg twice daily for 5 days. Four days after this he developed pain over the left AT which intensified over the following 10 days. A physiotherapist was consulted, who found extremely painful tendonitis. The diagnosis of AT partial rupture was confirmed by ultrasonography (Fig. 1).

[FIGURE 1 OMITTED]

Soon thereafter he noticed swelling and pain of the left calf and he was referred to an orthopaedic surgeon who diagnosed a below-knee deep venous thrombosis (DVT) confirmed on flow Doppler (Fig. 2). Of note, the original cellulitis of the right ankle had settled while on LF. To exclude either right AT damage or right DVT, an ultrasound and Doppler flow were performed at a later stage. Both were reported as normal.

[FIGURE 2 OMITTED]

Discussion

As in our case, Khaliq and Zhanel (1) documented that 50% of cases of FQ-associated tendonitis occur within 6 days of initiation of therapy, some as soon as 2 days. However, AT damage after FQ has been reported as occurring up to 6 months after exposure. (2)

When LF is used for its primary indication, the management of lower respiratory tract infections, especially Streptococcus pneumoniae, the currently recommended dose is either 500 mg twice daily or 750 mg once daily. It does not appear, however, that there is an association between AT damage and dose. In fact, as low a dose as 500 mg given daily has been followed by AT rupture--although others disagree. (1), (3), (4)

Three important messages arise from this case. Firstly, practitioners should be particularly cautious about prescribing FQ where the risk of tendon rupture is high. (3), (5), (6) Of these, age and renal failure are the most important (Table 1).

Table 1. High-risk factors for AT damage

* Age (+++++ 65 yrs)

* Chronic renal failure, especially on dialysis

* Corticosteroid usage

* Chronic rheumatic disease

* Rheumatoid arthritis

* Systemic lupus erythematosus

* Gout

* Renal transplantation

* Hyperthyroidism

* Anabolic steroids

Secondly, prescribed antibiotics should always be directed towards the most likely organism. In this case, because community-acquired cellulitis in South Africa is still most commonly caused by [beta]-haemolytic streptococci or methicillinsensitive Staphylococcus aureus, the most appropriate agent would have been highdose oral cloxacillin, particularly for nonpurulent cellulitis, which is safe, inexpensive and highly effective. If, however, necrotising fasciitis is suspected, urgent admission with debridement is mandatory and [beta]-lactam/clindamycin combinations should be used. If methicillin-resistant S. aureus is suspected in a patient with purulent cellulitis, agents such as clindamycin, trimethoprimsulfamethoxazole (TMP-SMZ), doxycycline or linezolid are recommended.

The third important message from this case is the diagnosis of DVT on the side of the AT injury. Quinolones have been shown in incubated canine tendons to decrease cell proliferation and to increase fibroblast matrix-dependent protease activity. This inflammatory component together with immobility has resulted in many case reports of quinolone-associated AT injuries associated with DVT. (4), (7), (8) However, these were usually found in cases of AT rupture in which surgical immobility was used in treatment, e.g. plaster of Paris casts or orthopaedic boots. Our case demonstrates that, even with more minor AT injury, inflammation with pain-induced restricted mobility is sufficient to precipitate DVT in a patient who is not at risk of this condition. Of particular importance is that with AT rupture and surgical-induced immobility, proximal DVT with near-fatal pulmonary thrombo-embolic disease has also been described.

In conclusion, it would seem reasonable to suggest that FQs are relatively contraindicated in high-risk patients and should be reserved only for life-threatening infections where no adequate alternative exists.

RELATED ARTICLE: SINGLE SUTURE

Drug for autism makes people more sociable

Could a drug reverse the symptoms of autism? The results of the latest clinical trial are mixed.

At a meeting last week, Seaside Therapeutics, in Cambridge, Massachusetts, presented the results of the largest ever clinical trial of a drug for autism. Called arbaclofen, or STX209, it works by damping down excessive brain activity--a hallmark of autism.

For 12 weeks, 150 people with autism, aged between 5 and 21 years, received either arbaclofen or a placebo. While the drug failed to make any impact on social withdrawal, its main clinical target, it did make recipients more able to respond appropriately to other people.

'We strongly believe that STX209 is associated with a real efficacy signal,' says Randall Carpenter, Seaside's CEO. 'We are very hopeful the next trial will have positive results.'

New Scientist, 9 May 2013

References

(1.) Khaliq Y, Zhanel GG. Fluoroquinoloneassociated tendinopathy: A critical review of the literature. Clin Infect Dis 2003;36(11):1404-1410. [http://dx.doi.org/10.1086/375078]

(2.) Wikipedia. Adverse effects of fluoroquinolones. Wikimedia Foundation, Inc. http://en.wikipedia.org/wiki/Adverse_effects_of_fluoroquinolones (accessed 15 March 2013).

(3.) Takeda S, Imai T, Chaki Y, Kasano E. Four consecutive cases of Achilles tendon disorders associated with levofloxacin treatment in hemodialysis patients. Clin Exp Nephrol 2012; 16(6):977-978. [http://dx.doi.org/10.1007/s10157-012-0716-1]

(4.) Ramirez MA, Richardson LC. Pulmonary embolism associated with spontaneous bilateral Achilles' tendon rupture. J Foot Ankle Surg 2007; 46(4):283-287. [http://dx.doi.org/10.1053/j.jfas.2007.03.014]

(5.) van der Linden PD, Sturkenboom MC, Herings RM, Leufkens HM, Rowlands S, Stricker BH. Increased risk of Achilles tendon rupture with quinolone antibacterial use, especially in elderly patients taking oral corticosteroids. Arch Intern Med 2003;163(15):1801-1807. [http://dx.doi.org/10.1001/archinte.163.15.1801]

(6.) Kato A, Ishigaki S, Yasuda H. Levofloxacin-associated Achilles tendinitis in a patient with chronic kidney disease stage 5. Clin Exp Nephrol 2011; 15(2):318-319. [http://dx.doi.org/10.1007/s10157-011-0417-1]

(7.) Ingvar J, Tagil M, Eneroth M. Nonoperative treatment of Achilles tendon rupture: 196 consecutive patients with a 7% re-rupture rate. Acta Orthop 2005; 76(4):597-601. [http://dx.doi.org/10.1080/17453670510041619]

(8.) Nesheiwat F, Sergi AR. Deep venous thrombosis and pulmonary embolism following cast immobilization of the lower extremity. J Foot Ankle Surg 1996; 35(6):590-594. [http://dx.doi.org/10.1016/S1067-2516(96)80135-9]

A M Meyers, (1) MB BCh, FCP (SA), FRCP (London); G A Richards, (2) MB BCh, PhD, FCP (SA), FRCP (London); A D Barrow, (3) MB ChB, FCS (SA) Orthopaedics; F Bocchiola, (4) MB BCh, RRRad

(1) Division of Nephrology, Department of Medicine, Charlotte Maxeke Johannesburg Academic Hospital, University of the Witwatersrand, Johannesbur South Africa

(2) Division of Pulmonology, Charlotte Maxeke Johannesburg Academic Hospital, University of the Witwatersrand, Johannesburg, South Africa

(3) Orthopaedic Surgery, Sunninghill Hospital, Johannesburg, South Africa

(4) Radiology, Sunninghill Hospital, Johannesburg, South Africa

Corresponding author: A M Meyers (Wits.Reception@fmc-ag.com)
COPYRIGHT 2013 South African Medical Association
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2013 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Case report
Author:Meyers, A.M.; Richards, G.A.; Barrow, A.D.; Bocchiola, F.
Publication:CME: Your SA Journal of CPD
Geographic Code:6SOUT
Date:Jun 1, 2013
Words:1200
Previous Article:Haemochromatosis: phenotype to genotype or man to molecules.
Next Article:Statins and diabetes.
Topics:

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters